Cardiac Rhythm Series: Sinus Tachycardia

Sinus tachycardia is a rhythm in which the SA node fires rapidly causing a rate higher than 100 beats per minute. An example is shown on the telemetry strip below. You can see uniform P waves, consistent PR intervals less than 0.20, QRS complexes less than 0.12 seconds, and uniform, upright T waves. Basically, everything adds up to normal sinus rhythm except the rate.

Image result for sinus tachycardia
Photo from http://www.ems12lead.com/2013/04/30/the-trouble-with-sinus-tachycardia/

A fast heart rate can be detrimental to myocardial metabolism. As the heart rate increases, so does myocardial O2 demand while the time for coronary perfusion becomes shorter and shorter2. Also, since the heart has less time between beats, there is reduced ventricular filling and stroke volume. This is especially concerning in patients with left ventricular hypertrophy and diastolic dysfunction2. Individuals experiencing sinus tachycardia may present with angina, palpitations, dizziness, lightheadedness, and syncope1, 3.

Fear, anxiety, exercise, anger, and pain all increase sympathetic activity which in turn increases the heart rate1. Hook yourself up to a telemetry monitor and play “Jeepers Creepers” on VHS. (If the movie doesn’t scare you, Justin Long’s acting surely will. “Accepted” was a masterpiece though, don’t fight me on that)

Stimulants– I’m looking at you, caffeine and nicotine– will also elevate the heart rate1. I talked about atropine in my previous post on bradycardia; it increases the rate the SA node fires which can cause tachycardia as a side effect. In hypoxia, hypercarbia, and acidosis, the increased metabolic demand drives up the heart rate2.

Hypovolemia, or hypotension, may also cause sinus tachycardia1, 2. To understand this process, think about what makes up cardiac output… the equation is Stroke Volume (SV) x HR = Cardiac Output (CO). When a person’s blood pressure drops, their stroke volume– the amount ejected from the left ventricle with each contraction– will come down with it. Since a certain cardiac output (4-8L/min) is required to maintain homeostasis, the only other factor, heart rate, increases to compensate1.

Now the fun part- how do we fix it? This often requires correcting the underlying cause. If a person is dehydrated, give them fluids and if they are in pain, see what pain meds you can give1, 2. Vagal maneuvers– coughing, bearing down, applying an ice pack to the face– all slow vagal nerve conduction which can decrease the heart rate3. In other words, “grab ahold of something, bite your lip, and give it hell. Come on, we’re gonna get through this.”

Credit: © 1997 New Line Productions / Courtesy Pyxurz

Amiodarone, digoxin, or calcium channel blockers are a few medications that may help convert a patient back to normal sinus rhythm, but a beta-blocker (Ex. metoprolol) is the most common treatment1. Beta-blockers compete with adrenergic neurotransmitters for binding at beta-adrenergic receptors in the heart, resulting in a decreased heart rate and blood pressure4. Beta-blockers often lower the BP significantly more than they reduce the HR, so be sure to monitor your patient’s vital signs2.

5 mg IV Metoprolol can be given every 5 minutes for three doses (push over 2-5 minutes)2. When I push IV Metoprolol, I always make sure I check their BP prior to pushing, then pause after the 1st mg to recheck their BP. This helps ensure the patient is tolerating the medication before you push all 5 mg in and their pressure plummets without you realizing. I mentioned calcium channel blockers; they have mild negative chronotropic effects on the SA node, but they do not play a major role in the treatment of sinus tachycardia2. 

  1. University of Maryland Medical Center Office of Clinical Practice and Professional Development. (2014). Introduction to cardiac rhythm interpretation (6th ed.).
  2. Bojar, R. M. (2016). Manual of perioperative care in adult cardiac surgery (5th ed.). West Sussex, UK: Wiley-Blackwell
  3. Mayo Clinic. (2017). Tachycardia. Retrieved from http://www.mayoclinic.org/diseases-conditions/tachycardia/symptoms-causes/dxc-20253873
  4. Drug Bank. (2017). Metoprolol. Retrieved from https://www.drugbank.ca/drugs/DB00264#pharmacology
Advertisements

About Ryan Barnes, BSN, RN, PCCN

Cardiac Surgery RN from Baltimore, DNP student, and Army nurse.

3 Responses

Leave a Reply